To the Editor.—
Sackellares and Smith (Archives 36:857-858, 1979) reported multifocal myoclonus that occurred in a patient receiving large doses of intravenous pencillin and exhibiting criteria of brain death. Their report provokes several comments.First, the authors implicated penicillin as the cause of the myoclonus. They used a variety of normal laboratory tests to rule out a metabolic cause. As additional evidence, they cited the experimental studies of Kao and Crill1 and Raichle et al.2 A strict analogy to the case at hand is lacking in these instances, however. Kao and Crill used topical applications of penicillin to a "low spinal" (thoracic cord transection) preparation, and all supraspinal structures were intact in the study of Raichle et al. Nonetheless, we observed that "high spinal" (cervical cord transection) and midbrain preparations developed myoclonus after intravenous administration of penicillin.3-4Second, the authors hesitated to localize the origin of the myoclonus
Lothman EW. Intravenous Penicillin and Myoclonus. Arch Neurol. 1980;37(8):531. doi:10.1001/archneur.1980.00500570079021
Customize your JAMA Network experience by selecting one or more topics from the list below.